Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Lake Charles, LA

June 13, 2012Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 13, 2012, 8:18 PM CDT for Vernon Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2012, 8:18 PM CDT (01:18 UTC)
Expired
Jun 13, 2012, 9:00 PM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2414 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2414 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS54 KLCH 140118
SVRLCH
LAC115-140200-
/O.NEW.KLCH.SV.W.0060.120614T0118Z-120614T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
818 PM CDT WED JUN 13 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES ANACOCO...

* UNTIL 900 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...10 MILES SOUTHWEST OF
  ANACOCO...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANACOCO BY 835 PM CDT...
  HORNBECK BY 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3136 9339 3106 9324 3102 9350 3106 9352
      3110 9355 3111 9354 3115 9355 3118 9353
      3119 9355 3124 9356 3128 9354 3128 9345
TIME...MOT...LOC 0117Z 153DEG 14KT 3114 9344

$$

24
1 follow-up statement
368 
WWUS54 KLCH 140146
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
846 PM CDT WED JUN 13 2012

LAC115-140200-
/O.CON.KLCH.SV.W.0060.000000T0000Z-120614T0200Z/
VERNON LA-
846 PM CDT WED JUN 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN VERNON PARISH...

AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED NEAR ANACOCO AND NEAR TOLEDO BEND RESERVOIR..MOVING NORTH AT 
20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNBECK BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3136 9339 3119 9331 3111 9326 3107 9353
      3115 9355 3118 9353 3119 9355 3125 9356
      3128 9354 3128 9345
TIME...MOT...LOC 0145Z 161DEG 16KT 3122 9341

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:51 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 13, 6:51 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
651 PM CDT WED JUN 13 2012

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SUNSET...WITH ACTIVITY EXPECTED TO DIMINISH THEREAFTER. THROUGH
02Z...INCLUDED VCTS AT LCH...LFT AND ARA WITH VCSH AT BPT AND AEX
WHERE ACTIVITY HAS BEEN DECREASING. VFR CONDITIONS EXPECTED TO
PREVAIL TONIGHT THROUGH THURSDAY WITH SCT SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AGAIN BY MIDDAY THURSDAY...AS
THE SEABREEZE TRAVELS INLAND UNDERNEATH A SHORTWAVE TROF ALOFT.  24

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT WED JUN 13 2012/

DISCUSSION...
LOOKING AT THE CURRENT RADAR, VARIOUS ISOLATED SHOWERS THAT HAD
DEVELOPED TO THE SOUTH HAVE SINCE MOVED TO THE NORTHEAST OF THE
FORECAST REGION. AS THE SEA BREEZE CONTINUES TO MOVE INLAND, A FEW MORE
SHOWERS MAY DEVELOP ALONG THE COAST AND PROGRESS AT A MODERATE
PACE. THESE AFTERNOON STORMS ARE NOT ANTICIPATED TO BECOME SEVERE
ALTHOUGH BRIEF BUT HEAVY RAIN COULD CONTINUE TO FALL.

CURRENTLY WV/IR SAT AND SURFACE ANALYSIS SHOWS A HIGH PRESSURE
SYSTEM DOMINATING THE GREAT LAKES REGION BEHIND A WEAK LOW PRESSURE
SYSTEM OFF THE COAST OF VIRGINIA.  A CORRESPONDING FRONT HAS STALLED
OVER EASTERN GEORGIA TO CENTRAL LOUISIANA. THIS STALLED FRONT HAS CONTRIBUTED
TO THE ISOLATED STORMS OCCURRING IN OUR FORECAST AREA. THIS SYSTEM
WILL SOON DISSIPATE INTO A SHORTWAVE TROUGH INTO THE WEEKEND.

AS FAR AS THE FORECAST GOES, TRENDED MORE TOWARDS THE EUROPEAN
MODEL. THROUGHOUT THE FORECAST WEEK THE MODEL EXHIBITS ZONAL UPPER
LEVEL FLOW INTO THE WEEKEND, WITH RELATIVE HUMIDITY REACHING
MODERATE VALUES OF UPPER SIXTIES AT THE SURFACE. EXPECT WITH THE
STALLED FRONT AND WARM MOIST CONDITIONS THUNDERSTORM ACTIVITY
WILL CONTINUE INTO THE WEEKEND. CHOSE TO KEEP THE POPS FROM THE
PREVIOUS FORECAST. WITH ISOLATED ACTIVITY ITS DIFFICULT TO HAVE
CONFIDENCE IN EXACTLY WHERE THE ACTIVITY WILL BE. THE TEMPERATURE
DIFFERENCES IN THE GULF SHOULD FORM A SEA BREEZE OVER THE NEXT
COUPLE OF DAYS. LONG TERM WE HAVE BEGUN A PROGRESSIVE SUMMER PATTERN OF
AFTERNOON CONVECTION AND ARE CARRYING A 20 POP FOR MOST OF THE
AFTERNOON DAYS.

DEAL/STACKHOUSE

MARINE...
A WEAKENING COLD FRONT WILL CONTINUE ACT AS A FOCUS FOR SHOWERS
AND STORMS ACROSS THE REGION WHILE UPPER DISTURBANCES MOVE ACROSS
THE DEEP SOUTH. THE BOUNDARY WILL DISSIPATE INTO THE WEEKEND AND
A RIDGE WILL BUILD IN FROM THE NORTH, HOWEVER A FEW SHOWERS AND
STORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  89  73  90 /  20  30  10  20
KBPT  73  90  74  90 /  20  30  10  20
KAEX  70  91  70  93 /  20  30  10  20
KLFT  73  90  72  91 /  20  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 13, 11:22 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1122 AM CDT WED JUN 13 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
141630-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1122 AM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. OCCASIONAL TO
SOMETIMES FREQUENT LIGHTNING STRIKES, GUSTY WINDS, TROPICAL FUNNEL CLOUDS,
AND PERIODS OF HEAVY RAIN ARE EXPECTED TO BE THE BIGGEST THREATS.
MINOR FLOODING OF POORLY DRAINED AREAS MAY BE A CONCERN IF A STORM
REMAINS OVER AN AREA THAT RECEIVED HIGHER ACCUMULATIONS DURING THE
PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY INTO EARLY NEXT WEEK. OCCASIONAL TO SOMETIMES FREQUENT
LIGHTNING STRIKES IS EXPECTED TO BE THE BIGGEST THREAT.
.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-141630-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1122 AM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE COASTAL WATERS
TODAY AND TONIGHT. THE BIGGEST THREATS WILL BE GUSTY WINDS,
POSSIBLE FUNNEL CLOUDS, AND OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STORMS WILL BE POSSIBLE ACROSS THE COASTAL WATERS
THURSDAY THROUGH TUESDAY. OCCASIONAL LIGHTNING STRIKES WILL BE THE
MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 13, 6:23 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
623 PM CDT WED JUN 13 2012

LAZ030-031-042-132345-
BEAUREGARD LA-ALLEN LA-JEFFERSON DAVIS LA-
623 PM CDT WED JUN 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN AND JEFFERSON
DAVIS PARISHES UNTIL 645 PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTHEAST OF LONGVILLE TO LEBLANC...MOVING NORTHWEST AT 10 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  HARMONY BY 640 PM...
  TULLA AND DRY CREEK BY 645 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3083 9326 3065 9282 3034 9289 3055 9328

24
Local storm report, Jun 13, 7:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
733 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 S DERIDDER            30.82N 93.29W
06/13/2012  E0.50 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTS VIA FACEBOOK MARBLE SIZE HAIL SOUTH OF
            DERIDDER

0715 PM     HAIL             DERIDDER                30.85N 93.29W
06/13/2012  E0.25 INCH       BEAUREGARD         LA   PUBLIC

            KPLC RELAYED A PUBLIC REPORT OF DIME SIZE HAIL NEAR
            DERIDDER.

0700 PM     HAIL             DRY CREEK               30.67N 93.05W
06/13/2012  E0.25 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTS VIA FACEBOOK PEA SIZE HAIL NEAR DRY CREEK

0713 PM     HAIL             DERIDDER                30.85N 93.29W
06/13/2012  E1.75 INCH       BEAUREGARD         LA   LAW ENFORCEMENT

            BEAUREGARD SHERIFF REPORTED GOLFBALL SIZE HAIL IN
            DERIDDER AS WELL AS NUMEROUS POWER OUTAGES

0723 PM     HAIL             DERIDDER                30.85N 93.29W
06/13/2012  E0.88 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTS VIA FACEBOOK NICKEL SIZE HAIL IN DERIDDER
            AND MULTIPLE TREE LIMBS DOWN.

0731 PM     HAIL             REEVES                  30.52N 93.04W
06/13/2012  E1.00 INCH       ALLEN              LA   LAW ENFORCEMENT

            ALLEN PARISH SHERIFF REPORTS QUARTER SIZE HAIL IN REEVES
            AND MULTIPLE POWER OUTAGES.

&&

DJONES
Special weather statement, Jun 13, 7:45 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
745 PM CDT WED JUN 13 2012

LAZ030-031-041-042-140130-
BEAUREGARD LA-ALLEN LA-CALCASIEU LA-JEFFERSON DAVIS LA-
745 PM CDT WED JUN 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN...CALCASIEU
AND JEFFERSON DAVIS PARISHES UNTIL 830 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTH OF BULLER...MOVING
SOUTHEAST AT 5 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  BULLER...FENTON AND LEBLEU SETTLEMENT BY 830 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3029 9274 3025 9317 3050 9320 3058 9295

24
Local storm report, Jun 13, 7:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
748 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             DERIDDER                30.85N 93.29W
06/13/2012  E1.50 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTS 1.5 INCH HAIL IN DERIDDER

&&

DJONES
Local storm report, Jun 13, 7:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
752 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FUNNEL CLOUD     HATHAWAY                30.35N 92.67W
06/13/2012                   JEFFERSON DAVIS    LA   PUBLIC

            KPLC RELAYED A PUBLIC REPORT OF A TROPICAL FUNNEL CLOUD
            NEAR HATHAWAY.

0739 PM     FUNNEL CLOUD     JENNINGS                30.22N 92.66W
06/13/2012                   JEFFERSON DAVIS    LA   PUBLIC

            KPLC RELAYED A PUBLIC REPORT OF A TROPICAL FUNNEL CLOUD
            NEAR JENNINGS.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:19 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon56 min
Jun 13, 7:45 PM CDTSpecial Weather StatementLCHJefferson Davis45 min
Jun 13, 8:47 PM CDTSpecial Weather StatementLCHJefferson Davis58 min
Jun 13, 9:06 PM CDTSpecial Weather StatementLCHJefferson Davis54 min
Jun 13, 9:32 PM CDTSpecial Weather StatementLCHLafayette28 min
Jun 13, 9:49 PM CDTSpecial Weather StatementLCHVernon41 min
Jun 14, 3:09 AM CDTSpecial Weather StatementLCHAvoyelles66 min
Jun 14, 3:14 AM CDTAreal Flood AdvisoryLCHAvoyelles, Rapides2 hr
Jun 14, 10:49 AM CDTAreal Flood AdvisoryLCHBeauregard116 min
Jun 14, 5:14 PM CDTSpecial Weather StatementLCHVernon46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.